Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2004, 12:43 AM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 12:43 AM CDT (05:43 UTC)
- Expired
- May 30, 2004, 1:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 12:51 AM CDT | HAIL 0.75 | 9 Ne Bennington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2909 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 18.2
The text
As transmitted, in the capitals the NWS used until 2016.
822
WUUS53 KTOP 300543
SVRTOP
KSC027-041-143-300630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1243 AM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS
SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 130 AM CDT
* AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF MANCHESTER...OR ABOUT 16 MILES NORTH OF SALINA...
MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANCHESTER
LONGFORD
TALMAGE
MOONLIGHT
WAKEFIELD
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3929 9697 3914 9697 3897 9697 3898 9728
3895 9758 3912 9762
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:41 PM CDT, 11 hours 2 minutes earlier.
Area forecast discussion, May 29, 1:41 PM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT SAT MAY 29 2004 .DISCUSSION... WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH INTO THE EASTERN TEXAS PNHDL. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF THE FA LATE THIS AFTERNOON AND TONIGHT. AFTER 00Z DISCRETE SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS. EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS. AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP. IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS. ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES... KSZ008>012-020>024-034>038-054- WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR THIS AFTERNOON. &&
Hazardous weather outlook, May 29, 5:00 PM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 457 PM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT. THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE ENTIRE REGION UNTIL 10 PM CDT. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POSSIBILITY OF STRONG TORNADOES. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TWO INCHES IN DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THOSE USING AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR THE LATEST DEVELOPMENTS. HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN MIND THE POTENTIAL FOR RAPID DEVELOPMENT. THUNDERSTORMS ARE DEVELOPING OVER NORTH CENTRAL KANSAS AND WILL MOVE NORTHEAST THIS EVENING. OTHER STORMS MAY DEVELOP ACROSS EAST CENTRAL AND NORTHEAST KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 29, 8:41 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 2 S NARKA 39.93N 97.43W
05/29/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
NUMEROUS 6 TO 8 INCH TREE LIMBS BLOWN DOWN
&&
DSLocal storm report, May 29, 8:42 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 S NARKA 39.93N 97.43W
05/29/2004 1.25 INCH REPUBLIC KS TRAINED SPOTTER
&&
DSLocal storm report, May 29, 8:46 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 2 S MAHASKA 39.95N 97.35W
05/29/2004 WASHINGTON KS EMERGENCY MNGR
&&
DSSpecial weather statement, May 29, 9:37 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 937 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-300900- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 937 PM CDT SAT MAY 29 2004 ...TORNADO WATCH NUMBER 327 IS IN EFFECT... THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
Local storm report, May 29, 11:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL NORTONVILLE 39.41N 95.33W
05/29/2004 0.88 INCH JEFFERSON KS TRAINED SPOTTER
0432 PM HAIL NORTONVILLE 39.41N 95.33W
05/29/2004 1.25 INCH JEFFERSON KS TRAINED SPOTTER
0445 PM HAIL 3 NE MUNDEN 39.94N 97.50W
05/29/2004 0.75 INCH REPUBLIC KS TRAINED SPOTTER
0535 PM HAIL JAMESTOWN 39.60N 97.86W
05/29/2004 0.75 INCH CLOUD KS TRAINED SPOTTER
0542 PM HAIL 3 W JAMESTOWN 39.60N 97.92W
05/29/2004 1.00 INCH CLOUD KS TRAINED SPOTTER
0550 PM TSTM WND GST 6 SW JAMESTOWN 39.54N 97.94W
05/29/2004 70 MPH MITCHELL KS TRAINED SPOTTER
BREAKING OFF TREE BRANCHES.
0555 PM FUNNEL CLOUD 3 SW JAMESTOWN 39.57N 97.90W
05/29/2004 CLOUD KS TRAINED SPOTTER
0557 PM TORNADO 3 SW JAMESTOWN 39.57N 97.90W
05/29/2004 CLOUD KS TRAINED SPOTTER
0604 PM HAIL 3 W NORWAY 39.70N 97.83W
05/29/2004 1.00 INCH REPUBLIC KS TRAINED SPOTTER
0610 PM FUNNEL CLOUD 3 W JAMESTOWN 39.60N 97.92W
05/29/2004 CLOUD KS TRAINED SPOTTER
0611 PM TORNADO 4 NW JAMESTOWN 39.64N 97.91W
05/29/2004 CLOUD KS STORM CHASER
SOFTBALL SIZE HAIL, LARGE TREES AND POWER POLES DOWN.
0625 PM TORNADO 4 NW JAMESTOWN 39.64N 97.91W
05/29/2004 CLOUD KS STORM CHASER
0644 PM HAIL NORWAY 39.70N 97.77W
05/29/2004 2.75 INCH REPUBLIC KS LAW ENFORCEMENT
0645 PM TORNADO 3 N NORWAY 39.74N 97.77W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
POWER POLES DOWN.
0706 PM HAIL BELLEVILLE 39.82N 97.63W
05/29/2004 1.75 INCH REPUBLIC KS EMERGENCY MNGR
0720 PM TORNADO 4 NW SCANDIA 39.84N 97.84W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0728 PM TORNADO 1 S OKETO 39.95N 96.60W
05/29/2004 MARSHALL KS TRAINED SPOTTER
2 TORNADOES REPORTED.
0736 PM TORNADO 5 SW MUNDEN 39.86N 97.60W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0737 PM HAIL 4 W CUBA 39.80N 97.53W
05/29/2004 1.00 INCH REPUBLIC KS STORM CHASER
0750 PM TORNADO 2 S MUNDEN 39.88N 97.54W
05/29/2004 REPUBLIC KS TRAINED SPOTTER
0806 PM TORNADO BELLEVILLE 39.82N 97.63W
05/29/2004 REPUBLIC KS STORM CHASER
ROOF OF DQ PEELED OFF.
0809 PM TORNADO MUNDEN 39.91N 97.54W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0810 PM TORNADO 3 SW SUMMERFIELD 39.96N 96.39W
05/29/2004 MARSHALL KS EMERGENCY MNGR
0822 PM FLASH FLOOD BELLEVILLE 39.82N 97.63W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
WATER REPORTED OVER THE ROADS THROUGHOUT MUCH OF THE
COUNTY.
0830 PM HAIL 2 S NARKA 39.93N 97.43W
05/29/2004 1.25 INCH REPUBLIC KS TRAINED SPOTTER
0830 PM TSTM WND GST 2 S NARKA 39.93N 97.43W
05/29/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
NUMEROUS 6 TO 8 INCH TREE LIMBS BLOWN DOWN
0832 PM TORNADO 1 S NARKA 39.95N 97.43W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0835 PM TORNADO 2 S MAHASKA 39.95N 97.35W
05/29/2004 WASHINGTON KS EMERGENCY MNGR
&&
DSLocal storm report, May 30, 12:11 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL 2 S TESCOTT 38.98N 97.88W
05/30/2004 0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:13 PM CDT | Tornado Warning | TOP | Marshall | 62 min |
| May 29, 7:44 PM CDT | Tornado Warning | TOP | Republic | 61 min |
| May 29, 8:15 PM CDT | Tornado Warning | TOP | Marshall, Washington | 60 min |
| May 29, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 30 min |
| May 29, 10:04 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| May 30, 12:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 51 min |
| May 30, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| May 30, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.